ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel

Side Effects of Starting and Stopping Birth Control Pills

Updated on July 7, 2015

We all know taking medication can cause side effects. But how many people consider the side effects of stopping a medication? With birth control pills stopping can make you feel as bad as, or worse than, starting.

When starting birth control pills the side effects should only last for the first few months. However, the synthetic hormones will continue to affect your body for as long as you take them.

While every woman is different, there are some common side effects. These include dizziness, headaches, breast tenderness, irregular periods, loose bowel, mood swings, loss of sex drive, decreased calcium retention, and changes in hair. If nausea is a problem you can try taking your pill in the evening with food. Weight gain may be caused by fluid retention and enlarged fat cells, but should be slight. Some women may experience an increase in blood pressure, so regular check-ups are important.

There have not been enough studies to determine an increased risk of cancer. However, there are other possible issues due to long-term use of birth control pills. These are depression, optical problems, gallstones,heart problems, decreased resistance to seasonal infections, risk of ectopic pregnancy, jaundice, blood clots, and thrombosis.

Huffingtonpost.com has an article by Jamie Hergenrader detailing her experience with an almost fatal blood clot. The clot developed within four months of starting birth control pills and spread from her leg to her lungs.

I knew the risks and possible side effects of birth control pills, but I still took them for nine years because I had uterine fibroids. The pills can keep the fibroids from getting big enough to cause problems. If I had known how awful I would feel when I stopped taking them, I might not have started in the first place.

Before I stopped, I did some research so I would know what to expect. A general search for "side effects of stopping birth control pills" came up with several websites where women talked about their experiences. Some had no side effects at all, others had one or two, and still others had quite a few. Just as starting birth control pills will affect each of us differently, so will stopping them.

The varied list of side effects includes being overly emotional, having irregular periods or no periods at all, acne, headaches, cramping, sore breasts, fatigue, dizziness, thinning hair, weight gain or loss, hot flashes, changes in appetite, depression, and nausea. One positive side effect (or not, depending on your point of view) is an increased sex drive.


The synthetic hormones will be out of your system in a couple days, however, the side effects will last longer, 2-3 months or more. It's been a year since I stopped the pills and my period is still very irregular. At one point I didn't have it for 3 months and my doctor was pretty sure I was in perimenopause. Then it suddenly showed up again. It will vary from woman to woman.

This brings me to a very important point. Whatever you may be experiencing after stopping birth control pills, talk to your doctor to make sure your symptoms are not being caused by something else. You don't want to let a possibly serious medical issue continue untreated just because your symptoms match what you see here.

Comments

    0 of 8192 characters used
    Post Comment

    No comments yet.

    Click to Rate This Article